Hail, Clinton
- When
- August 17, 6:25 PM CST
- Where
- Clinton County, 0.39 mi NNW of Trenton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.605, -89.682
A mesoscale convective vortex moved east through the forecast area. A few isolated strong to severe storms developed over eastern portions of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A mesoscale convective vortex moved east through the forecast area. A few isolated strong to severe storms developed over eastern portions of the forecast area. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 5:48 PM CST, 37 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 648 PM CDT Sat Aug 17 2019 .SHORT TERM... (Through Late Sunday Night) Issued at 407 PM CDT Sat Aug 17 2019 Focus thru the period remains precip chances. MCV continues to slowly move east thru the region this afternoon. Low level convergence is progd to increase this afternoon across eastern and into southern portions of the CWA. Models suggest southern portions of the CWA will remain capped with warmer low level temps above the mixed layer. However, further east, the MCV and stronger low level convergence should help erode this cap for a few storms possible this afternoon. Any storms that do develop should quickly move out of the CWA by early evening. Any storms that develop should remain below severe limits, but can not completely rule out an isolated severe event with damaging wind as the most likely threat given the better low level lapse rates. Believe the bulk of tonight will remain dry, but have kept some lingering low PoPs. Expect a decaying MCS to reach western portions of the CWA around 09z or later and continue moving east into Sun morning. Can not rule out a severe threat with these storms. Large hail should be the main threat with steep mid level lapse rates and what should be a decoupled boundary layer. Uncertain how much this complex will hold together, but should weaken by late morning as the area begins to become capped. Another round of storms is possible during the afternoon into the evening hours as the cold front approaches. Going PoPs are likely on the low side, but with lower confidence in model solns, will hold off with higher PoPs until better agreement. Temps tomorrow will be challenging as convective debris will likely at the very least delay heating. Regardless, with the region within the warm sector, have trended close to the prev forecast and above the warmer MOS. Tilly .LONG TERM... (Monday through Next Saturday) Issued at 407 PM CDT Sat Aug 17 2019 The period will start off quite warm with the potential for heat indices to exceed 100F in some places Monday with widespread 100- 105F indices for Tuesday. The active pattern may continue through the week with several factors coming into play. An upper level ridge will remain parked over the southern U.S. through about Tuesday, while a well defined upper cyclone continues to rotate in a nearly stationary fashion just west of the Hudson Bay in Canada. Between these two features will be quasi-zonal flow, which will only meander slightly north/south from day-to-day. This is a conducive setup for small, quick-moving shortwaves to press west to east with the zonal flow. Working down through the mid levels to the surface, a southeast U.S. ridge will result in warm, moist southerly flow from the western gulf region into the eastern plains and Midwest. A cold front attempts to push southeast through the region, but seems as though it may stall as forward progress is more so voided by the stronger southeastern ridge and southerly flow. Both the upper ridge and mid-level ridge over the the southeastern CONUS intensify in tandem Tuesday. Upper height rises build in from the west just as southerly flow pools low to mid-70s dewpoints along the stalled boundary. As high reach well into the 90s, this could pan out to be the grossest day of the week with a stagnant airmass and heat indices climbing near 105F for a large portion of the area. There is a subtle hint at a weak upper shortwave passing around the eastern periphery of the ridge just to the north. This would introduce at least a slight chance for showers and storms Tuesday afternoon north of I-70. The upper ridge begins to break down through the midweek period, as the upper cyclone begins to move southeast out of Canada through the late week period. Guidance is quite messy with several weaker waves passing through west-to-east flow, along with weak surface boundaries that tend to wash out with southward travel. There is more likely to be a relief in temperatures from midweek on as a cold front settle just south of the area with the aid of a surface high building in late in the week. This may also be the best chance for a rain-free forecast Friday into Saturday with highs back in the low to mid-80s. Maples && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 627 PM CDT Sat Aug 17 2019 Forecast this evening is a bit less murky than what we've been dealing with the last few night, but some uncertainty remains. Long story short; VFR conditions should persist outside of scattered storms, which are most likely tomorrow morning. That said, a cluster of storms has just developed SE the STL area. These storms are expected to persist into the evening as they push east out of the area, remaining clear of the terminals. We'll then see a lull in storm activity in our area for much of the night as yet another round of showers and storms develop to our northwest. Like last night, these storms are expected to drift to the SE in the morning hours, likely impacting a few of the terminals. However, these storms are expected to develop quite a bit farther north than what we saw last night, and I'm not confident they'll make it all the way to the STL metro. On top of all this, LLWS is looking more likely at COU and UIN. Storm chances persist trough much of tomorrow, but they largely hinge on how the morning storms play out. Given the uncertainty regarding tomorrow's storms, and a general lack of forcing tomorrow, I'm not confident enough to put any mention of storms in the TAFs beyond the morning. BSH && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 75 91 74 91 / 20 40 20 30 Quincy 72 84 71 87 / 60 60 30 20 Columbia 72 87 71 90 / 50 70 30 30 Jefferson City 73 88 70 91 / 40 50 30 30 Salem 72 90 71 90 / 40 30 20 20 Farmington 71 90 68 91 / 20 30 20 20 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 404 PM CDT Sat Aug 17 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 404 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms through this evening and are likely late tonight into Sunday morning. A few of these storms could be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across parts of the area each day Sunday through Friday. A few of these storms could be strong to severe on Sunday. Heat index readings will climb to around 105 degrees across parts of the area on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Tilly
Special Weather Statement
National Weather Service St Louis MO
655 PM CDT Sat Aug 17 2019
ILZ069-074-079-101-102-180045-
Randolph IL-St. Clair IL-Clinton IL-Monroe IL-Washington IL-
655 PM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLINTON...EASTERN
MONROE...WESTERN WASHINGTON...NORTHEASTERN RANDOLPH AND SOUTHEASTERN
ST. CLAIR COUNTIES UNTIL 745 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeburg, moving east at 15 mph. Another strong thunderstorm was
juest east of Red Bud and moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Belleville, Mascoutah, Freeburg, Sparta, New Baden, Scott AFB,
Smithton, New Athens, Marissa, Aviston, Okawville, Albers,
Coulterville, Tilden, Lively Grove, Baldwin, New Memphis, St. Libory,
Prairie and Lenzburg.
This includes Interstate 64 in Illinois between exits 27 and 41.
LAT...LON 3822 8959 3818 8959 3817 8997 3849 9000
3862 8958 3822 8946
TIME...MOT...LOC 2353Z 256DEG 15KT 3839 8988
ByrdThe St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down a large tree onto an unoccupied car just south southeast of Mascoutah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854879, 854880.